West Virginia, 2019Damaging Wind in West Virginia, May 19, 2019
May 19, 2019 · NWS PBZ · 1 event in 1 county or zone
A combination of increased orographic lift and weak perturbations within the southwest flow aloft, from an exiting upper-level ridge, helped break warm-air capping during the late morning on May 19th. Isolated and scattered storms developed along the Eastern Ridges.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of increased orographic lift and weak perturbations within the southwest flow aloft, from an exiting upper-level ridge, helped break warm-air capping during the late morning on May 19th. Isolated and scattered storms developed along the Eastern Ridges.
A passing storm resulted in one man being killed and two others injured. They were stricken by a falling tree while seeking shelter from the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 19, 1:31 PM EST, 29 minutes earlier.
Area forecast discussion, May 19, 1:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
231 PM EDT Sun May 19 2019
.SYNOPSIS...
Showers and thunderstorms will be possible through Monday morning
ahead of a cold front. Drier weather with near to above normal
temperature is expected through mid-week.
&&
.NEAR TERM /THROUGH MONDAY/...
Warm air capping will continue to limit thunderstorm initiation for
most of the area this afternoon. The exception will be along the
eastern ridges where enough diurnal heating, orographic lift and a
weak shortwave will allow for storm development. Storms that do
develop will be in an environment conducive for damaging downburst
wind due to abundant dry air aloft and steep low level lapse rates.
A pre-frontal boundary and the closer proximity of the upper level
trough will help generate more widespread showers and thunderstorms
tonight into Monday morning. The threat of severe weather associated
with these storms will be minimized by the lack of instability and
continued warm-air capping at around 750mb.
The cold frontal passage Monday morning will provide one last gasp
for showers, but meager moisture profiles and weak upper level
support will result in more isolated showers. Cooler air and gusty NW
winds will soon follow the fropa, helping to drop high temperature to
more Spring-like levels.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Sfc high pressure will build into the region through Tuesday night as
NW flow aloft Monday night transitions into a ridge by Tuesday
night. This will result in cooler and drier weather.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper level ridging will build over the southeast U.S. through the
rest of the week, resulting in temperature across the region to
become above normal. Weak disturbances rounding the ridge will be the
source of periodic showers and thunderstorms through the weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR is expected through most of the TAF period. A brief window for
isolated to scattered tstms is expected this afternoon as
instability builds near and E of I 79, and a weak mid level wave
crosses. Included a VCTS mention for these ports. Warming mid levels
should quickly erode the instability by late aftn/early eve, ending
the tstm potential. In addition, a tightening pressure gradient ahead
of an approaching cold front, and mixing, should result in gusty SW
wind later this afternoon.
Shower chances should increase again this evening as a pre-frontal
trough crosses the region ahead of an approaching cold front.
.Outlook...
Restrictions are possible with an early Mon cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 19, 2:58 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Sun May 19 2019
OHZ039-048-057-058-068-200800-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
358 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-PAZ009-015-016-022-023-073>076-WVZ021-509>514-200800-
Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ040-041-049-050-059-069-PAZ007-008-013-014-020-021-029-031-
WVZ001>004-012-200800-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer-
Venango-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-Hancock-
Brooke-Ohio-Marshall-Wetzel-
358 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible this afternoon and evening. The
main threat will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 12:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
135 PM EDT Sun May 19 2019
PAZ029-073-075-076-191800-
Fayette Ridges-Westmoreland-Washington-Fayette-
135 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...SOUTH CENTRAL WESTMORELAND
AND CENTRAL FAYETTE COUNTIES...
At 134 PM EDT, a pair of strong thunderstorms were located near
Brownsville, or near Uniontown, moving northeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Uniontown... Connellsville...
Mount Pleasant... Scottdale...
Masontown... Brownsville...
New Stanton... South Connellsville...
Perryopolis... Isabella...
Dunbar... West Brownsville...
This includes Pennsylvania Turnpike near mile marker 76.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4004 7942 3980 7989 3984 7992 3985 7994
3986 7992 3987 7993 3988 7991 3990 7993
3993 7993 3995 7996 3995 8000 3996 8001
4022 7959
TIME...MOT...LOC 1734Z 234DEG 30KT 3997 7980Thunderstorm Wind, Preston
- When
- May 19, 2:00 PM EST
- Where
- Preston County, 0.87 mi NE of Redhill
- Measured
- 45 kt (52 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.280, -79.690
One man was killed and two were injured when a tree fell on them while on a kayaking trip near Seven Islands on the Cheat River. Story reported here: https://www.wvnews.com/prestoncountynews/news/kayaker-who-died-on-cheat-river-identified/article_23cdb16e-5aeb-5a46-90b5-6eedca78115c.html.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Damaging Winds in Louisiana, May 19, 2019$203,000 · EF1 · 5 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
- Damaging Wind in Mississippi, May 19, 2019$20,000 · 53 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821773.